Texas, 2019

Hail and Damaging Winds in Texas, May 30, 2019

May 30, 2019 · NWS EWX · 8 events in 7 counties and zones

A cold front moved into South Central Texas and stalled. Thunderstorms formed along this front and some of them produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into South Central Texas and stalled. Thunderstorms formed along this front and some of them produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 30, 2:53 AM CST, 54 minutes earlier.

Area forecast discussion, May 30, 2:53 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
353 AM CDT Thu May 30 2019

.SHORT TERM (Today through Friday)...
A weakening frontal zone over Central TX is generating scattered
storms along outflows with isolated severe storms possible. CAPE
values of 2-3 kJ/kg and shear values below 40 knots where the leading
edge of activity exist leads only to a marginal threat for severe
for this morning. Later this afternoon, convergent boundaries and
increased CAPEs from daytime heating will lead to a slightly higher
potential for severe activity, mainly west of a Fredericksburg to
Carrizo Springs line through this evening. Temperatures this
afternoon should take a 2 or 3 degree step back from those of
Wednesday thanks mostly to a chaotic sky containing clouds at various
elevations. About half of the CAM models generate a small nighttime
storm complex and track it east toward the I-35 corridor overnight,
but timing and locations are still to random to warrant much more
than a 30 percent chance of rain. Higher PoPs will remain to the west
and southeast where surface convergence remains present along the
washing out frontal boundary. The elevated moist layer begins to lift
north Friday, keeping most of the deeper daytime convection north of
Hwy 90 for Friday, while temperatures still benefit from low level
instability and some spotty showers across most areas.

&&

.LONG TERM (Friday Night through Wednesday)...
While models still suggest a fair amount of mid level moisture over
South-central TX for Saturday, the axis of highest moisture and
instability will have shifted well to the west to keep storm
initiation tied to the higher terrain over Mexico and West TX. At the
same time mid-level ridging amplifies over Central TX to reduce
instability aloft. Pwat values remain 1.5 to 2.0, so the chance of an
isolated shower can't be ruled out, but coverage should be below 10
percent.

Sunday through Tuesday should be a fairly dormant pattern with
gradually decreasing Pwat values and mid to upper level ridging
continuing to build. The amplitude of the mid level ridging gets
sharp along a N-S axis on Tuesday which could signal the next
opportunity for the area to see a stormy pattern to follow. On the
west side of this trimming mid-level axis, tropical moisture is
depicted to collect over Mexico from both the Pacific an the Wrn
Gulf and push north into W TX. A broad monsoon-like pattern develops
over NM/W TX Wednesday, and this leaves the models breaking down
mid-level height fields into a broad upper troughing feature over the
NM/Mexico border by most accounts on late Wednesday. The ECM/CMC
solutions go a bit too aggressive with the ridge breakdown and would
expect to see the more moderate GFS solution. Would expect to see 2
to 3 days of at least 30 percent daytime PoPs and a curbing of max
temps by a couple degrees between Wednesday and next Saturday, from
this loose pattern. Will keep the Wed-Thu forecasts conservative with
mainly 20s and 30s on PoPs and wait for models to converge on more
mesoscale features.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  70  86  72  91 /  30  30  40  -   10
Austin Bergstrom Intl Airport  86  71  86  72  91 /  30  30  40  -   10
New Braunfels Muni Airport     85  71  86  72  90 /  40  20  30  -   10
Burnet Muni Airport            83  67  83  70  89 /  20  30  40  -   10
Del Rio Intl Airport           89  72  88  74  91 /  40  50  30  20  -
Georgetown Muni Airport        85  68  85  71  90 /  20  30  40  -   20
Hondo Muni Airport             90  72  89  73  91 /  20  30  20  -   -
San Marcos Muni Airport        86  71  87  72  91 /  40  20  30  -   10
La Grange - Fayette Regional   88  72  88  74  93 /  40  20  30  -   10
San Antonio Intl Airport       88  72  88  73  91 /  40  20  30  -   10
Stinson Muni Airport           88  73  88  74  90 /  40  20  20  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Runyen
Short-Term/Long-Term...Oaks
Hazardous weather outlook, May 30, 3:39 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
439 AM CDT Thu May 30 2019

TXZ171>173-183>194-202>209-217>225-228-310945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
439 AM CDT Thu May 30 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk for severe thunderstorms this afternoon and
tonight west of a Fredericksburg to Castroville to Catarina line.
Large hail and damaging wind gusts will be the primary threats,
and most of the strong storms are expected to occur between 3 pm
and 3 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday evening.

In the hours before

Special weather statement, May 29, 10:09 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1109 PM CDT Wed May 29 2019

TXZ188-190-300500-
Blanco TX-Gillespie TX-
1109 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND
SOUTHEASTERN GILLESPIE COUNTIES UNTIL MIDNIGHT CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredericksburg, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fredericksburg, Stonewall, Rocky Creek, Hye, Blumenthal, Luckenbach,
Cain City, Sandy, Albert, Rocky Hill, LBJ State Park and LBJ National
Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3042 9846 3012 9845 3013 9858 3014 9859
      3016 9895 3030 9892
TIME...MOT...LOC 0408Z 276DEG 17KT 3022 9888
Special weather statement, May 29, 11:55 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1255 AM CDT Thu May 30 2019

TXZ186-189-300630-
Kerr TX-Kendall TX-
1255 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR AND
NORTHWESTERN KENDALL COUNTIES UNTIL 130 AM CDT...

At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm
near Comfort, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comfort, Cypress Creek, Waring and Center Point.

LAT...LON 2996 9903 3006 9899 3005 9873 2985 9885
TIME...MOT...LOC 0554Z 290DEG 14KT 2999 9893

RUNYEN
Special weather statement, May 30, 1:21 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
221 AM CDT Thu May 30 2019

TXZ189-206-300800-
Comal TX-Kendall TX-
221 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND
NORTHWESTERN COMAL COUNTIES UNTIL 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Guadalupe River State Park, or 12 miles northeast of Boerne, moving
east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Guadalupe River State Park, Spring Branch, Bergheim, Anhalt and
Honey Creek State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 9842 2994 9841 2995 9840 2995 9833
      2974 9846 2984 9863 2996 9859
TIME...MOT...LOC 0720Z 290DEG 19KT 2989 9855

RUNYEN
Special weather statement, May 30, 3:27 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
427 AM CDT Thu May 30 2019

TXZ193-301000-
Bastrop TX-
427 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP COUNTY UNTIL 500
AM CDT...

At 426 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wyldwood, or 9 miles west of Bastrop, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bastrop, Camp Swift, Circle D-KC Estates, Wyldwood, Webberville,
Phelan, Bastrop State Park and Hills Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9725 3011 9755 3017 9754 3020 9750
      3025 9747 3026 9720
TIME...MOT...LOC 0926Z 275DEG 22KT 3015 9745

RUNYEN

The radar

The Ft Hood radar (KGRK), 68 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bastrop

When
May 30, 3:47 AM CST
Where
Bastrop County, 0.91 mi SE of Bastrop
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.110, -97.310

A thunderstorm produced wind gusts estimated at 70 mph. These winds knocked down several trees and caused power outages near the intersection of Hwy 95 and Chestnut St. in Bastrop.

Thunderstorm Wind, Edwards

When
May 30, 3:53 PM CST
Where
Edwards County, 18.55 mi NE of Rocks Spgs Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
30.120, -99.930

A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees east-northeast of Devil's Sinkhole State Natural Area.

Hail, Kerr

When
May 30, 4:53 PM CST
Where
Kerr County, 8.4 mi W of Hunt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.060, -99.470

Hail, Gillespie

When
May 30, 5:22 PM CST
Where
Gillespie County, 5.65 mi NNW of Eckert
Measured
1.75 in hail
Reported by
Public
Coordinates
30.500, -98.750

A thunderstorm produced golf ball size hail east of Enchanted Rock State Natural Area.

Hail, Llano

When
May 30, 5:30 PM CST
Where
Llano County, 4.15 mi S of Oxford
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
30.540, -98.700

A thunderstorm produced three inch hail east-northeast of Enchanted Rock State Natural Area.

Hail, Edwards

When
May 30, 6:40 PM CST
Where
Edwards County, 20.8 mi NW of Rocks Spgs
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
30.210, -100.490

A thunderstorm produced golf ball size hail northwest of Rocksprings along Hwy 55. Pictures on Twitter showed hail covering the ground.

Hail, Zavala

When
May 30, 7:56 PM CST
Where
Zavala County, 1.39 mi WSW of La Pryor
Measured
1 in hail
Reported by
Public
Coordinates
28.940, -99.850

A thunderstorm produced one inch hail in La Pryor.

Thunderstorm Wind, Atascosa

When
May 30, 11:00 PM CST
Where
Atascosa County, 0.92 mi NE of Poteet
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.040, -98.570

There was reported tree and roof damage in the city of Poteet due to high winds associated with a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824160, 824163, 824154, 824155, 824157, 824158, 824159, 824164.